Alabama, 2018

Damaging Winds in Alabama, June 11, 2018

June 11, 2018 · NWS HUN · 2 events in 1 county or zone

A thunderstorm produced wind damage, including knocking down utility poles and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A thunderstorm produced wind damage, including knocking down utility poles and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 11, 5:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 11, 5:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
630 PM CDT Mon Jun 11 2018

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 150 PM CDT Mon Jun 11 2018

Thus far, two main areas are focusing convective development. These
being one MCS over central MS moving into western AL. Another area
east of the sheared/trough axis and along the higher terrain of the
Cumberland Plateau. The latest HRRR runs indicate that the northern
fringes of the MCS may bring a few cells south of the TN River. We
will also continue to see cells build along the higher terrain in
northeast AL. A few of these cells may be strong, but severe
microburst potential does not appear to be all that high at this
time. By evening, the NAM and HRRR show this activity either
diminishing or shifting mainly southeast of our counties. Will carry
a low PoP through 03Z, then drop it to a slight chance. It's possible
that a dry forecast may even be plausible late tonight, and may make
a last minute decision on that.

.SHORT TERM...(Tuesday through Wednesday night)
Issued at 150 PM CDT Mon Jun 11 2018

With the current shear axis/trough shifting further southeast,
another wave will be dropping southeast through the lower OH into
the TN valley on Tuesday. This is rather weak, so convection on
Tuesday will be more dependent on daytime heating and residual
outflow boundaries again. Thus, will keep the PoP in the chance range
for now. Another stronger wave will arrive on Wednesday which should
act as a better trigger for more widespread development. Will go
with a likely PoP on Wednesday with PWs increasing to 1.75-2 inches,
and strong instability (MLCAPE values of 2000-3000 j/kg). Despite
weak deep layer shear, this situation may pose a greater risk of wet
downbursts Wednesday afternoon. As for temperatures, will go above
guidance by at least a couple of degrees based on the past few days.

.LONG TERM...(Thursday through Sunday)
Issued at 150 PM CDT Mon Jun 11 2018

Increasingly hot and humid conditions are expected throughout the
extended with daily chances for thunderstorms as a typical summertime
ridge builds in from the west.

A ridge building over the southern Plains will shift east by Thursday
into the weekend. Before that happens, a weak stalled front that will
have passed on Wednesday will provide the focus for storms on
Thursday afternoon and evening as surface based instability increases
to around 3000 J/kg. WINDEX and other microburst parameters also show
the potential for microbursts that day as well. Anticipate storms to
continue into the evening/overnight near the area the front stalls
(north to central AL/GA). By Friday into the weekend, this front
dissipates and more diurnally driven isolated to scattered
thunderstorms will occur as instability rises each day and falls each
night. Drier air aloft and more subsident synoptic conditions will
begin to affect the TN Valley as the synoptic scale mid to upper
level ridge builds east and encompasses the Plains to the eastern
half of the CONUS for the weekend. Meanwhile, the surface high shifts
from the OH river Valley (Thursday) to just off the eastern seaboard
(Sat/Sun). The resulting reinforcement of a maritime tropical
airmass and subsidence shown by the latest model runs supports a very
hot/humid forecast for that time period. To that end, did increase
the forecast highs/lows this weekend a couple of degrees into the low
90s/low 70s which is higher than what the SuperBlend had. Also
reduced POPs for this weekend as well given the subsidence.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 630 PM CDT Mon Jun 11 2018

VFR conditions are expected through the first 6 hours of the
forecast period at the KMSL and KHSV terminals. Isolated
thunderstorms continue to develop and move southeast across areas
east of I65. Given the proximity to the KHSV terminal, have included
VCTS for the next couple of hours. Otherwise, mostly clear skies and
light winds are expected through much of the overnight hours. Low
clouds may develop between 09Z and 13Z on Tuesday and have maintained
the TEMPO group in the forecasts. Cigs will lift by 15Z leaving VFR
conditions through the afternoon. Isolated to scattered thunderstorms
are possible again on Tuesday afternoon, and may be added to future
issuances if confidence increases.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...SL.77
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 11, 12:38 PM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
138 PM CDT Mon Jun 11 2018

ALZ001>010-016-TNZ076-096-097-121100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
138 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon and Tonight...

Isolated to scattered thunderstorms are expected this afternoon and
evening mainly east of Interstate 65. A couple storms could become
strong, with gusty winds up to 40 to 50 mph and small hail the
primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorm chances will remain in the forecast for Tuesday through
Sunday, mostly occurring during the afternoon and evening hours. Strong
storms will be possible each day with gusty winds to 50 mph being
the primary threat.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 11, 2:44 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
344 PM CDT MON JUN 11 2018

TNZ097-112115-
Franklin TN-
344 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cowan, or near Winchester, moving northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winchester, Decherd, Cowan, Sewanee, Alto, St. Andrews and Woods
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3531 8600 3532 8598 3531 8597 3531 8595
      3530 8595 3529 8592 3522 8586 3514 8587
      3508 8598 3520 8613 3534 8603
TIME...MOT...LOC 2044Z 224DEG 7KT 3520 8600

70/DD
Special weather statement, Jun 11, 3:34 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
434 PM CDT MON JUN 11 2018

TNZ097-112200-
Franklin TN-
434 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms in the advisory area. The strongest cell was located
over Huntland, or 13 miles southwest of Winchester. All storms were
moving northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Winchester, Huntland, Tims Ford Lake, Lexie Crossroads, Beans Creek,
Harmony, Maxwell and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3514 8602 3499 8614 3499 8632 3513 8631
      3514 8633 3515 8633 3515 8632 3517 8632
      3517 8630 3519 8631 3521 8629 3524 8629
TIME...MOT...LOC 2132Z 205DEG 10KT 3504 8627

70/DD
Special weather statement, Jun 11, 3:51 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CDT MON JUN 11 2018

TNZ076-097-112215-
Franklin TN-Moore TN-
451 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Estill Springs, or 9 miles east of Lynchburg, moving northeast at 10
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winchester, Decherd, Estill Springs, Tims Ford Lake, Woods Reservoir
and Arnold AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8617
      3535 8616 3536 8616 3534 8603 3531 8600
      3531 8596 3519 8616 3527 8636 3539 8631
      3541 8628
TIME...MOT...LOC 2151Z 224DEG 10KT 3530 8620

70/DD
Special weather statement, Jun 11, 4:02 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
502 PM CDT MON JUN 11 2018

TNZ097-112230-
Franklin TN-
502 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Huntland, or 11 miles southwest of Winchester. This storm was nearly
stationary.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Winchester, Huntland, Lexie Crossroads, Beans Creek, Harmony, Maxwell
and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8612 3500 8632 3516 8632 3517 8631
      3517 8630 3519 8631 3519 8606
TIME...MOT...LOC 2202Z 186DEG 4KT 3507 8625

70/DD
Special weather statement, Jun 11, 5:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
616 PM CDT MON JUN 11 2018

ALZ006-009-112345-
Madison AL-Jackson AL-
616 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND CENTRAL
MADISON COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms in the advisory area. The strongest cell was located
over Alabama A And M University, or near Moores Mill. All
storms were moving to the northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Gurley, Alabama A
And M University, New Market, Maysville, Princeton, Ryland and
Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3479 8618 3464 8653 3480 8667 3499 8633
      3499 8632
TIME...MOT...LOC 2315Z 229DEG 8KT 3478 8654

70/DD
Special weather statement, Jun 11, 5:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
625 PM CDT MON JUN 11 2018

ALZ008-120000-
Marshall AL-
625 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 700
PM CDT...

At 624 PM CDT, Doppler radar was tracking a several strong
thunderstorms in the advisory area. The strongest cell was located
over Guntersville. All storms were moving to the east at 5 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Guntersville, Union Grove, Columbus City, Lake Guntersville St Park
and Mountain View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3429 8647 3448 8647 3448 8646 3450 8618
      3431 8617
TIME...MOT...LOC 2324Z 263DEG 6KT 3438 8634

70/DD

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 11, 6:00 PM CST
Where
Marshall County, 2.07 mi N of Lakeview
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.360, -86.330

Six large wooden power poles were knocked down.

Thunderstorm Wind, Marshall

When
June 11, 7:00 PM CST
Where
Marshall County, 1.79 mi SE of Douglas
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.150, -86.310

A tree was knocked down across the highway near the intersection of Hambrick Road and New Clear Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763712, 763713.